Texas, 2011

Wildfire in Texas, April 11 to 22, 2011

April 11 to 22, 2011 · NWS LUB · 2 events in 2 counties and zones

Following the initial influences of a potent upper air storm system that brought strong winds and an outbreak of wind-driven wildfires to much of the Southern Plains on the 9th and 10th, isolated to scattered showers and thunderstorms developed over west Texas as the center of the system passed during the nighttime hours of the 10th and predawn hours of the 11th. Lightning associated with this…

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1.3 million
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Following the initial influences of a potent upper air storm system that brought strong winds and an outbreak of wind-driven wildfires to much of the Southern Plains on the 9th and 10th, isolated to scattered showers and thunderstorms developed over west Texas as the center of the system passed during the nighttime hours of the 10th and predawn hours of the 11th. Lightning associated with this convective activity initiated several additional wildfires. The massive and long-lived 'Cooper Mountain Ranch' Fire emerged around midday on the 11th from a smoldering lightning-start in southeastern Kent County, about 9 miles south of Clairemont.

The wildfire consumed 162,625 acres of grasslands before it was contained on the 22nd. The fire burned into adjacent areas of Scurry and Fisher Counties, and spread into Stonewall County during another bout of extremely critical fire weather on the 14th. A home was destoyed near the Kent and Stonewall County line on the 15th. Local electrical companies reported that 350 utility poles were destroyed. One oil field structure was additionally lost.

Total economic losses associated with the 'Cooper Mountain Ranch' Fire were estimated at $1.26 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Apr 11, 11:25 AM CST, 35 minutes earlier.

Area forecast discussion, Apr 11, 11:25 AM CST, 35 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
1225 PM CDT MON APR 11 2011

.AVIATION...
VFR CONDITIONS WILL CONTINUE THROUGH THE PERIOD. NORTHERLY WINDS
WILL DIMINISH THIS AFTERNOON AND EVENTUALLY BECOME LIGHT AND
VARIABLE THIS EVENING. HOWEVER...EXPECT SOUTHERLY WINDS 15 GUST 25
KTS BY TOMORROW AFTERNOON OUT OF THE SOUTH.

JORDAN

&&

.PREV DISCUSSION... /ISSUED 618 AM CDT MON APR 11 2011/

AVIATION...
VFR ENTIRE FORECAST PERIOD. NORTHERLY BREEZES WILL DIMINISH LATER
THIS MORNING AS HIGH PRESSURE BUILDS INTO THE AREA. USE CAUTION
FOR POTENTIAL LOW LEVEL AERIAL FIRE OPERATIONS 30-90 E KLBB.

PREV DISCUSSION... /ISSUED 432 AM CDT MON APR 11 2011/

SHORT TERM...
UPPER LEVEL STORM SYSTEM WHICH BROUGHT WINDY CONDITIONS YESTERDAY
HAS SPLIT WITH THE INITIAL IMPULSE SCOOTING INTO SRN ONTARIO AND THE
LOWER HALF TAKING AIM ON THE MID ATLANTIC COAST.  ACROSS OUR AREA
RIDGING WILL BUILD IN OVER THE NEXT 24 HOURS WITH A RETURN OF
SOUTHWESTERLY FLOW ALOFT BY MID DAY TUES.  SURFACE ANALYSIS DEPICTS
FRONTAL BOUNDARY ENTERING OUR NORTHERN ZONES AS OF 2 AM AND THIS
FRONT SHOULD LARGELY MAKE IT THROUGH THE CWFA BY 12Z THIS MORNING.
NORTHERLY WINDS WILL BE STRONGER ACROSS THE EAST THIS MORNING WITH A
QUICK SETUP OF RETURN FLOW FROM WEST TO EAST THIS EVENING AS HIGH
PRESSURE TRAVERSES THE REGION AND MOVES EAST.

LONG TERM...
UNFORTUNATELY...RAIN PROSPECTS CONTINUE TO REMAIN VERY LOW THROUGH
THE NEXT WEEK.

RENEWED SOUTHWESTERLY FLOW ALOFT/LEE TROUGHING WILL PROMOTE
WARM/DRY AND BREEZY CONDITIONS AGAIN BY TUESDAY. A LOW
AMPLITUDE/PROGRESSIVE SHORTWAVE TROUGH WILL TRANSLATE OVER THE
SOUTHERN PLAINS LATE TUESDAY NIGHT/WEDNESDAY WITHIN THIS UA FLOW
REGIME. THE PASSAGE OF THIS FEATURE LOOKS TO SUPPORT AN INITIAL
FRONTAL PUSH TOWARD THE SOUTH PLAINS...BUT THE SOUTHWARD
PROGRESSION OF THE FRONT APPEARS QUESTIONABLE UNTIL AN UA LOW
DEEPENS OVER THE MID WEST LATE THURSDAY/ FRIDAY.
THEREAFTER...MEDIUM RANGE GUIDANCE SHOWS A MODIFIED CANADIAN
AIRMASS RIDGING SOUTHWARD THROUGH THE PLAINS. THIS WOULD PROVIDE
THE SOUTH PLAINS WITH SEASONAL TEMPERATURES IN THE LOW/MID 70S
INTO THE WEEKEND.

FIRE WEATHER...
DAY 1...A RANGELAND FIRE DANGER STATEMENT REMAINS IN EFFECT UNTIL 7
AM THIS MORNING. A FRONTAL BOUNDARY IS PUSHING THROUGH THE REGION
AND BRIEFLY GUSTY WINDS...APPROACHING 20 MPH AT THE 20 FOOT LEVEL...
MAY OCCUR WITH THE PASSAGE OF THIS FRONT LASTING PERHAPS AN HOUR OR
TWO AT MOST. AT THIS POINT...AN EXTENSION TO THE RFD IS NOT ANTICIPATED
AS WINDS WILL DIMINISH LATER THIS MORNING.

DAY 2...SOUTHERLY WINDS WILL RETURN/INCREASE INTO THE 20-25 MPH RANGE
AT THE 20 FT LEVEL TUESDAY AFTERNOON...AS TEMPERATURES WARM TO SOME
5+ DEGREES ABOVE NORMAL AND RH MINIMA DROP TO 5-15 PERCENT. GIVEN
THE SEVERITY OF CURRENT FUELS WHICH HAVE SUPPORTED MASSIVE/LONG-LIVED
WILDFIRES IN RECENT DAYS...THESE WEATHER CONDITIONS WILL EASILY SUPPORT
RAPID FIRE GROWTH/CONTAINMENT PROBLEMS. HAVE POSTED A FIRE WEATHER WATCH.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        67  39  75  42  76 /   0   0   0   0  10
TULIA         72  41  78  44  81 /   0   0   0   0  10
PLAINVIEW     73  43  79  45  82 /   0   0   0   0  10
LEVELLAND     73  41  79  47  81 /   0   0   0   0  10
LUBBOCK       74  44  80  48  83 /   0   0   0   0  10
DENVER CITY   72  39  79  47  84 /   0   0   0   0   0
BROWNFIELD    73  40  80  47  82 /   0   0   0   0   0
CHILDRESS     74  46  82  49  83 /   0   0   0  10  10
SPUR          77  44  81  49  86 /   0   0   0   0  10
ASPERMONT     77  45  82  50  87 /   0   0   0   0  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY
EVENING FOR THE FOLLOWING ZONES: TXZ021>044.

&&

99/99/99
Hazardous weather outlook, Apr 11, 9:49 AM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1049 AM CDT MON APR 11 2011

TXZ021>044-121600-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1049 AM CDT MON APR 11 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INCREASING SOUTHERLY WINDS FROM LATE MORNING TUESDAY THROUGH THE
EARLY EVENING WILL COMBINE WITH WARM AND DRY CONDITIONS TO CREATE
CRITICAL FIRE WEATHER CONDITIONS. A FIRE WEATHER WATCH IS IN EFFECT.

ELEVATED FIRE WEATHER CONDITIONS MAY ALSO OCCUR FOR BOTH WEDNESDAY
AND THURSDAY AFTERNOONS WITH CONTINUED WARM...DRY AND BREEZY
CONDITIONS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 wildfire. Local standard time, as filed.

Wildfire, Kent

When
April 11, 12:00 PM CST to April 22, 5:00 PM CST
Where
Kent forecast zone
Property damage
$1.0 million
Reported by
Park/Forest Service
Coordinates
33.181, -100.778 (the zone’s center; the record gives no point)

Wildfire, Stonewall

When
April 14, 12:00 PM CST to April 22, 5:00 PM CST
Where
Stonewall forecast zone
Property damage
$258,000
Reported by
Park/Forest Service
Coordinates
33.179, -100.253 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2011Every state in 2011This day in weather historyWarnings in Texas, April 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 298325, 298326.